Table of Contents Author Guidelines Submit a Manuscript
Sarcoma
Volume 2006 (2006), Article ID 48948, 3 pages
http://dx.doi.org/10.1155/SRCM/2006/48948
Case Report

Relative Hypocalcaemia and Muscle Cramps in Patients Receiving Imatinib for Gastrointestinal Stromal Tumour

Weston Park Hospital, University of Sheffield, Sheffield S10 2SJ, United Kingdom

Received 6 July 2005; Accepted 30 December 2005

Copyright © 2006 Jamal M. Zekri et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Purpose. Imatinib treatment causes muscle cramps in up to 40% of patients, but their pathogenesis is unknown. We present a case series illustrating an association between imatinib, relative hypocalcaemia, and the development of cramps. Patients. The index patient developed muscle spasms and cramps after receiving imatinib for gastrointestinal stromal tumour (GIST) for 5 months. The adjusted serum calcium had dropped to the lower limit of normal. The low serum calcium and muscle cramps improved on stopping imatinib and recurred on rechallenge. We reviewed the medical records of 16 further patients. Results. Two patients reported muscle cramps (12%). There was a rapid and sustained reduction in adjusted serum calcium in the first 6 months from 2.45 ± 0.11 mmol/L (mean ± SD) to 2.30 ± 0.08 mmol/L (p=0.025). Conclusion. Imatinib treatment of GIST is associated with reduction in serum calcium which may explain the development of neuromuscular symptoms. In patients receiving imatinib, serum electrolytes should be monitored and muscle cramps treated by correction of serum calcium, or an empirical trial of quinine sulphate.